Alert archive / Michigan / Tornado Warnings in 2004

Tornado Warning 11, NWS Grand Rapids, MI

August 25, 2004Barry County, Michigan

NWS Grand Rapids, MI issued this tornado warning at Aug 25, 2004, 5:58 PM EDT for Barry County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2004, 5:58 PM EDT (21:58 UTC)
Expired
Aug 25, 2004, 6:30 PM EDT
In force
32 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Barry County, MI

The radar

The Grand Rapids radar (KGRR), 37 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGRR 252158
TORGRR
MIC015-252230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
558 PM EDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* TORNADO WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 630 PM EDT

* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING A TORNADO OVER COATS GROVE...OR ABOUT
  8 MILES NORTHEAST OF HASTINGS...MOVING EAST AT 35 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4276 8509 4266 8509 4264 8517 4264 8521
      4263 8523 4268 8524 4271 8527 4276 8529

$$

NJ JK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Aug 25, 4:00 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 25, 4:00 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT WED AUG 25 2004

.SHORT TERM...
MAIN CONCERN IS HEAVY RAIN AND SVR WX POTENTIAL NEXT COUPLE DAYS.

LOW LEVEL JET APPEARS TO BE STRENGTHENING AND NEW AREA OF CONVECTION
HAS BLOSSOMED OVER SOUTHERN LAKE MICHIGAN. LATEST GUIDANCE HAS THE
LLJ INCREASING TO GREATER THAN 40 KNOTS THIS EVENING... THEN PULLING
OUT OF THE AREA ON THURSDAY MORNING. SINCE MOST OF THE UPSTREAM
CONVECTION OVER THE LAST 24-36 HOURS HAS BEEN CLOSELY LINKED WITH
THE LOW LEVEL JET... IT APPEARS SW MI WILL GET A MORE WIDESPREAD
COVERAGE OF SHOWERS AND TSTMS THAN WEVE SEEN TODAY AND LAST
NIGHT. BEST PVA TONIGHT IS OVER THE NW PORTION OF THE CWFA SO WILL
HAVE HIGHEST POPS THERE. LOCALLY HEAVY RAIN IS STILL A CONCERN
CONSIDERING THAT MID 70 DEWPOINTS ARE BEING ADVECTED NORTH AND
PRECIPITABLE WATERS ARE AROUND 1.8 INCHES. THE LINE OF STORMS SW OF
GRR WILL NEED TO BE CLOSELY WATCHED SINCE CAPES HAVE SUDDENLY JUMPED
TO 3000 J/KG AROUND JXN WHERE SFC HEATING HAS BEEN TAKING PLACE.

ON THURSDAY IT APPEARS THAT THE ZONE OF ACTIVE WEATHER WHICH IS BEEN
DOWN ACROSS MO/IA/IL SHIFTS NE TOWARD SW MI.  ALTHOUGH MODELS SHOW
DEEPER MOISTURE PULLING AWAY WITH PASSAGE OF A SHORTWAVE IN THE
MORNING... THE HIGHEST H8 THETA-E AIR WILL BE NOSING IN FROM THE
SW. PRONOUNCED THERMAL RIDGE OF 20C AT H8 WILL ALSO BE POINTED INTO
THE AREA. LOW TO MID 70 DEW POINTS ARE PROGGED OVER THE AREA... SO
WITH ANY HEATING... INSTABILITY COULD SOAR. HOWEVER MODELS SHOW BEST
INSTABILITY (LI/S TO MINUS 10 AND CAPES TO 4000 J/KG OUT TO OUR
WEST. SPC HAS WI IN THE MDT RISK OF SVR WX AND PARTS OF OUR AREA IN
A SLIGHT... SO IT COULD BE A RATHER ACTIVE DAY. ONE POSSIBILITY
THOUGH IS THAT THE ATMOSPHERE COULD BECOME CAPPED AS ALL THE WARM
AIR ALOFT COMES IN... AND THIS COULD DELAY ANY TSTM DEVELOPMENT
UNTIL LATE THURSDAY NIGHT AS THE COLD FRONT APPROACHES. WILL CARRY
CHANCE POPS FOR BOTH THURSDAY AND THURSDAY NIGHT... ALTHOUGH LIKELY
POPS IN THE NW LATE THURS NIGHT WHERE THE COLD FRONT WILL BE COMING
IN AFTER 06Z.

ON FRIDAY THE COLD FRONT WILL BE SLIPPING SLOWLY SE THROUGH AND WILL
NEED TO MAINTAIN CHC POPS FOR SHOWERS AND TSTMS. THINGS DRY OUT ON
FRIDAY NIGHT AS A SURFACE HIGH BUILDS INTO THE REGION...THEN ON
SATURDAY THE FRONT SHOULD BE STALLED JUST TO OUR SOUTH AND WILL
FEATURE A DRY BUT COOLER FCST.

.LONG TERM...
LATEST GLOBAL CANADIAN, GFS AND ECMWF GUIDANCE IS NOW IN REASONABLY
GOOD AGREEMENT IN SUGGESTING THAT THE SFC HIGH PRESSURE RIDGE WILL
BE SITUATED TO OUR NORTH SATURDAY NIGHT WITH THE FRONTAL BOUNDARY
HUNG UP JUST TO OUR SOUTH ACROSS IN/OH. WELL BE IN CLOSE ENOUGH
PROXIMITY TO THE BOUNDARY TO MENTION LOW CHC POPS FOR SATURDAY NIGHT
(BEST CHANCE OVER OUR SOUTHERN CWA). THEN ON SUNDAY IT APPEARS A LOW
PRESSURE WAVE WILL DEVELOP AND TRACK NE ALONG THE BOUNDARY AND A
PRETTY STRONG SHORTWAVE WILL MOVE THROUGH OUR REGION TOO. THEREFORE,
WE WILL HAVE TO KEEP A MENTION OF SHOWERS AND STORMS IN THE FORECAST
SUNDAY (SHOULD BE MAINLY SHOWERS IN COOL NE FLOW NORTH OF THE
BOUNDARY AND LOW PRESSURE WAVE TRACK).

BEHIND THAT DEPARTING LOW PRESSURE WAVE AND SHORTWAVE IT APPEARS A
SFC HIGH PRESSURE RIDGE WILL TAKE CONTROL OF OUR WX PATTERN EARLY
NEXT WEEK. IT WILL PRODUCE DRY WX WITH SEASONABLE TEMPS.

SIGNIFICANT COOLING TREND IS NOTED IN MEX NUMERICAL GUIDANCE FOR
SATURDAY NIGHT THROUGH SUNDAY NIGHT SO WE BUMPED DOWN THE MAX/MIN
TEMP FORECAST IN THAT PERIOD A BIT MORE.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY HOLLAND
NORTH TO MANISTEE.

MEADE LAURENS
Hazardous weather outlook, Aug 25, 5:00 PM EDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
500 PM EDT WED AUG 25 2004

LMZ843>849-260831-
500 PM EDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WHILE NOT WIDESPREAD...AREAS OF DENSE FOG ON LAKE MICHIGAN WILL POSE
A THREAT TO MARINERS THIS EVENING INTO TONIGHT. WAVES OF 3 TO 5 FEET
CAN BE EXPECTED FROM HOLLAND NORTH TO MANISTEE...CREATING HAZARDOUS
CONDITIONS FOR SMALL CRAFT. ALSO...SCATTERED THUNDERSTORMS MAY
PRODUCE DANGEROUS CLOUD TO WATER LIGHTNING STRIKES AND TORRENTIAL
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL CRAFT ADVISORIES MAY BE NEEDED THURSDAY NIGHT FOR WAVES 3 TO 5
FEET...ALONG WITH 15 TO 25 KNOT WINDS.

SCATTERED THUNDERSTORMS WILL POSE A THREAT TO MARINERS THROUGH
FRIDAY.  SOME THUNDERSTORMS THURSDAY NIGHT MAY PRODUCE WINDS IN
EXCESS OF 35 KNOTS.

MIZ037>040-043>046-050>052-056>059-064>067-071>074-260831-
ALLEGAN MI-BARRY MI-CALHOUN MI-CLARE MI-CLINTON MI-EATON MI-
GRATIOT MI-INGHAM MI-IONIA MI-ISABELLA MI-JACKSON MI-KALAMAZOO MI-
KENT MI-LAKE MI-MASON MI-MECOSTA MI-MONTCALM MI-MUSKEGON MI-
NEWAYGO MI-OCEANA MI-OSCEOLA MI-OTTAWA MI-VAN BUREN MI-
INCLUDING THE CITIES OF...ALBION...ALLEGAN...ALMA...BALDWIN...
BATTLE CREEK...BELDING...BIG RAPIDS...CHARLOTTE...CLARE...EASTWOOD...
EATON RAPIDS...EVART...GRAND HAVEN...GRAND RAPIDS...GREENVILLE...
HART...HASLETT...HASTINGS...HOLLAND...IONIA...ITHACA...JACKSON...
KALAMAZOO...LANSING...LOWELL...LUDINGTON...MARSHALL...MASON...
MOUNT PLEASANT...MUSKEGON...NEWAYGO...PAW PAW...PLAINWELL...
PORTAGE...PORTLAND...SOUTH HAVEN...ST. JOHNS...STANTON...
VANDERCOOK LAKE...WESTWOOD AND WHITE CLOUD
1210 PM EDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING OVER THE ENTIRE AREA.
HOWEVER...THE STRONGEST STORMS WILL LIKELY STAY ALONG AND SOUTH OF
INTERSTATE 94 INTO LATE THIS EVENING.  THERE IS A SLIGHT RISK SOME
OF THE STORMS COULD BE SEVERE NEAR AND SOUTH OF INTERSTATE 94.
WIND GUSTS TO 60 MPH ARE THE MOST LIKELY SEVERE WEATHER THREAT THIS
EVENING. AN ISOLATED TORNADO WOULD NOT BE OUT OF THE QUESTION
EITHER. VERY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTING
ARE ALSO EXPECTED WITH THOSE STORMS. HOURLY RAINFALL AMOUNTS COULD
APPROACH 2 INCHES IN SOME OF THE STRONGER THUNDERSTORMS THIS
EVENING.

NORTH OF INTERSTATE 94...SEVERE THUNDERSTORMS ARE NOT EXPECTED BUT A
FEW STRONG THUNDERSTORMS WITH WIND GUSTS TO 40 MPH ARE POSSIBLE THIS
EVENING EAST OF GRAND RAPIDS.  HOURLY RAINFALL AMOUNTS NORTH OF
INTERSTATE 94 AND EAST OF GRAND RAPIDS COULD REACH 1 INCH PER HOUR.

NORTH AND WEST OF GRAND RAPIDS AN ISOLATED THUNDERSTORM IS POSSIBLE
TILL MIDNIGHT BUT HOURLY RAINFALL AMOUNTS WILL BE LESS THAN A HALF
INCH EVEN IN THOSE ISOLATED HEAVY THUNDERSTORMS.

BY MIDNIGHT THE STORMS WILL HAVE EITHER WEAKENED OR MOVED NORTHEAST
OUT OF SOUTHWEST MICHIGAN.  MEANWHILE...ALL STORMS WILL MOVE
NORTHEAST BETWEEN 25 AND 30 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS ALONG AND NORTH OF A
LINE FROM KALAMAZOO TO SAINT JOHNS FOR THURSDAY EVENING...AND
THURSDAY NIGHT.  DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY
THREATS.  RAINFALL WILL BE LOCALLY TORRENTIAL...WITH AN INCH OR TWO
OF RAIN IN AN HOUR POSSIBLE WITH THE STRONGER STORMS THURSDAY INTO
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY EVENING INTO THURSDAY
NIGHT.

MJS BDM WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:58 PM EDTTornado WarningGRREaton47 min
Aug 25, 6:08 PM EDTTornado WarningGRRClinton52 min
Aug 25, 6:31 PM EDTSevere Thunderstorm WarningGRRIonia29 min
Aug 25, 6:58 PM EDTTornado WarningGRREaton47 min
Aug 25, 7:07 PM EDTSevere Thunderstorm WarningGRRGratiot38 min

Nearby

Tornado Warnings in Michigan, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.